Case: A 60-year-old man presented for palpitations and multiple shocks of ICD within one day. The patient had ischemic cardiomyopathy and ICD implanted after a syncope attack and VT demonstrated in our center 2 year ago. Standard medical therapy including ß-blocker, ACE-inhibitor, aspirin and statin were taken regularly thereafter. The patient had an attack of VT and received a shock at 16th, September, 2015. With heart failure symptoms, he was admitted into local hospital. Because of deterioration of heart function and hypotension, ß-blocker was stopped and dopamine and dobutamineintravenous infusion was started. At 12th, October, 2015, the patient had a VT attack and received 6 anti-tachycardia pacing (ATP) and 1 shock therapy. Bolus dose of amiodarone(300mg)was intravenous injected. Then continuous intravenous infusion of amiodarone(1000mg/h for initial 6 hours and 500mg/h thereafter) was given. Oral amiodarone (600mg/d) was also started to prevent recurrence of VT. Five days later (17th, October, 2015),the patient felt palpitation and lost his consciousness. Continuous ECG monitoring demonstrated VT reoccurred, but ATP therapy has no effect. Eight shocks were delivered from ICD, but also failed to convert the VT. Additional 3 shocks from external defibrillator (200J, biphasic wave) terminated the VT successfully. However,VT reoccurred the following day. ATP therapy was ineffective before a shock from ICD ended the VT. When the patient was transferred to our hospital with amiodarone continuous infusion, QTc was more than 600ms. Amiodarone was stopped. Multiple paroxysmal VTs were noticed when QTc longer than 500ms. QTc decreased gradually with cessation of amiodarone and supplementation of potassium and magnesium. Small dose of ß blocker was initiated and titrated. With the QTc decreased little by little, no more VT was observed.
Conclusion:Keep up with standardized secondary prevention medications are critical for heart failure patients. Withdrawal of ß-blockers was associated with elevated mortality while continuation of them even in patients hospitalized with decompensated heart failure improved treatment success. And intravenous inotropes should only be used as a bridge to further aggressive measures, or in selective patients with evident hypoperfusion or shock.
On the other hand, amiodarone has been demonstrated to significantly improve survival from cardiac arrest and reduce the frequency of ventricular tachyarrhythmia, and it has been recommended as treatment for electrical storm. However, one must be cautious when use amiodarone and keep close monitoring on QTc changes and early warning signs, especially for patients with decompensated heart failure.